Thunderstorm Wind, Oglala Lakota
- When
- August 31, 4:00 PM MST
- Where
- Oglala Lakota County, Kyle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -102.180
Wind gusts were estimated at 65 mph with small hail.
A thunderstorm produced wind gusts to 65 mph at Kyle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts to 65 mph at Kyle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 31, 2:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SUN AUG 31 2014 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 300 PM MDT SUN AUG 31 2014 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST MN...WITH COLD FRONT WELL EAST OF OUR FORECAST AREA. UPPER LEVEL ANALYSIS SHOWS BROAD TROF OVER THE WESTERN CONUS...WITH A SERIES OF SHORTWAVES WITHIN THE TROF MOVING EAST THROUGH THE ROCKIES AND PLAINS. LAST NIGHTS WAVE HAS MOVED WELL EAST OF THE AREA...WHILE THE NEXT ONE IS MOVING QUICKLY ACROSS EASTERN WY INTO WESTERN SD AND WESTERN NEB. KUDX RADAR SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS OVER MUCH OF NORTHEAST WY AND WESTERN SD...WITH THE HEAVIEST ACTIVITY GENERALLY OVER AND AROUND THE BLACK HILLS. TEMPS ARE IN THE 60S TO MID 70S WITH NORTHERLY WINDS IN MOST AREAS. THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH LABOR DAY AS THIS LATEST DISTURBANCE EXITS THIS EVENING AND THE NEXT ONE PUSHES THROUGH ON MONDAY. A BREAK IN THE PATTERN CAN BE EXPECTED FOR TUESDAY AND WEDNESDAY. FOR LATE TODAY AND TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS THE AREA...ENDING ACROSS NORTHEAST WY BY EARLY EVENING AND FROM WEST TO EAST ACROSS WESTERN SD DURING THE EVENING. THE BEST CHANCES FOR PCPN WILL BE EAST OF THE BLACK HILLS DURING THE EVENING. SKIES WILL CLEAR OUT BEHIND THE WAVE FOR A WHILE...BUT CLOUDS WILL INCREASE AGAIN FROM THE WEST LATE TONIGHT INTO MONDAY MORNING AS THE NEXT DISTURBANCE APPROACHES. WILL KEEP A SLIGHT CHANCE FOR SHOWERS LATE TONIGHT OVER NORTHEAST WY AND FAR NORTHWEST SD. A COOL NIGHT IS ON TAP WITH LOWS IN THE MID 40S TO MID 50S...COOLEST OVER THE BLACK HILLS AND USUAL VALLEY LOCATIONS. ANOTHER COOL DAY CAN BE EXPECTED MONDAY...WITH CHANCES FOR SHOWERS AND STORMS INCREASING THROUGH THE MORNING AND INTO THE AFTERNOON FROM WEST TO EAST. SHOWERS WILL LIKELY NOT BE AS NUMEROUS AS TODAY...BUT SHOULD BE AT LEAST SCATTERED IN COVERAGE ACROSS MOST AREAS. HIGHS WILL BE IN THE 70S ACROSS MOST OF THE PLAINS...WITH 60S OVER THE BLACK HILLS. THREAT FOR SEVERE WEATHER WILL AGAIN BE MINIMAL AT BEST WITH RELATIVELY WEAK INSTABILITY IN PLACE FOR STRONG STORMS. SHOWERS WILL EXIT THE AREA FROM WEST TO EAST LATE MONDAY AND MONDAY EVENING. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 300 PM MDT SUN AUG 31 2014 AN UPPER TROUGH WILL DEEPEN OVER THE PACIFIC NORTHWEST TUESDAY/WEDNESDAY BRINGING A FLAT UPPER RIDGE/THERMAL RIDGE OVER THE AREA. RESULT WILL BE DRIER WEATHER AND WARMER TEMPERATURES. A SPIRITED SHORTWAVE WILL PUSH THROUGH THE CWA WEDNESDAY NIGHT/THURSDAY BRINGING A SHARP COLD FRONT AND LOWER TEMPERATURES FOR THURSDAY/FRIDAY. SMALL POPS LOOK REASONABLE BEHIND FRONT THROUGH NEXT WEEKEND GIVEN WEST/NORTHWEST FLOW ALOFT. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY ISSUED AT 300 PM MDT SUN AUG 31 2014 SOME SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH MONDAY. THE BEST COVERAGE WILL LAST FROM NOW INTO THE EARLY EVENING HOURS. LOCAL MVFR CIGS/IFR VSBYS ARE POSSIBLE WITH THE STRONGER SHOWERS/STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 214 AM MDT SUN AUG 31 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 214 AM MDT (314 AM CDT) SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY AS A DISTURBANCE CROSSES THE AREA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LABOR DAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT SUN AUG 31 2014
SDZ026>031-041-042-072>074-312215-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
310 PM MDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN
CUSTER...CENTRAL PENNINGTON...SOUTHERN MEADE AND NORTHWESTERN SHANNON
COUNTIES UNTIL 415 PM MDT...
AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
HEREFORD TO 9 MILES NORTHEAST OF RUMFORD...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF TORRENTIAL RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ELLSWORTH AFB...
RAPID VALLEY...
ANGOSTURA RESERVOIR...
MAVERICK JUNCTION...
BOX ELDER...
HERMOSA...
BUFFALO GAP...
RAPID CITY AIRPORT...
FAIRBURN...
HEREFORD...
ORAL...
CAPUTA...
SMITHWICK...
OELRICHS...
FARMINGDALE...
NEW UNDERWOOD...
FOLSOM...
RED SHIRT...
ELM SPRINGS...
WICKSVILLE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 52 AND
92...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4321 10371 4443 10319 4442 10240 4299 10305
4299 10329
TIME...MOT...LOC 2110Z 278DEG 26KT 4433 10310 4323 10356
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 428 PM MDT SUN AUG 31 2014 SDZ042-312300- SHANNON SD- 428 PM MDT SUN AUG 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 500 PM MDT... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKYFORD...OR 19 MILES WEST OF KYLE... MOVING EAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KYLE... ROCKYFORD... SHARPS CORNER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4364 10215 4326 10212 4341 10274 4363 10269 TIME...MOT...LOC 2228Z 276DEG 16KT 4349 10253 RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 443 PM MDT SUN AUG 31 2014 SDZ042>044-312315- BENNETT SD-JACKSON SD-SHANNON SD- 443 PM MDT SUN AUG 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT... SOUTHWESTERN JACKSON AND EASTERN SHANNON COUNTIES UNTIL 515 PM MDT... AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KYLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KYLE... POTATO CREEK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4363 10195 4332 10199 4340 10251 4360 10244 TIME...MOT...LOC 2243Z 274DEG 24KT 4349 10231 RICHARDS
The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 65 mph with small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538140.